Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 166, NWS Morristown, TN

July 4, 2008Scott County, Washington County, City of Bristol, Virginia; Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2008, 5:26 PM EDT for Scott County, Washington County, City of Bristol, Virginia; Sullivan County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 5:26 PM EDT (21:26 UTC)
Expired
Jul 4, 2008, 6:00 PM EDT
In force
34 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Sullivan County, TN, City of Bristol, VA, Scott County, VA, Washington County, VA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 042127
SVRMRX
TNC163-VAC169-191-520-042200-
/O.NEW.KMRX.SV.W.0166.080704T2126Z-080704T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SULLIVAN COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF BRISTOL TN...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF BRISTOL VA...
  SOUTHEAST SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF ABINGDON...

* UNTIL 600 PM EDT

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF BRISTOL TN...AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRISTOL TN BY 545 PM EDT...
  BRISTOL VA BY 550 PM EDT...
  9 MILES SOUTHWEST OF ABINGDON BY 600 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3661 8190 3653 8237 3665 8248 3677 8220
      3677 8219 3679 8212 3681 8211 3684 8204
TIME...MOT...LOC 2126Z 255DEG 21KT 3658 8234

$$

TG
1 follow-up statement
000 
WWUS54 KMRX 042152
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT FRI JUL 4 2008

TNC163-VAC169-042159-
/O.CAN.KMRX.SV.W.0166.000000T0000Z-080704T2200Z/
SULLIVAN TN-SCOTT VA-
549 PM EDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT COUNTY VIRGINIA AND 
SULLIVAN COUNTY TENNESSEE IS CANCELLED...

LAT...LON 3661 8193 3660 8230 3671 8233 3675 8227
      3675 8225 3677 8220 3679 8212 3681 8210
      3684 8204 3662 8191
TIME...MOT...LOC 2149Z 249DEG 14KT 3664 8225

$$

VAC191-520-042200-
/O.CON.KMRX.SV.W.0166.000000T0000Z-080704T2200Z/
CITY OF BRISTOL VA-WASHINGTON VA-
549 PM EDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT 
FOR WASHINGTON COUNTY VIRGINIA AND THE CITY OF BRISTOL VIRGINIA...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BENHAMS...OR 6 MILES WEST OF BRISTOL VA...MOVING EAST AT
18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENHAMS AND BRISTOL VA BY 600 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3661 8193 3660 8230 3671 8233 3675 8227
      3675 8225 3677 8220 3679 8212 3681 8210
      3684 8204 3662 8191
TIME...MOT...LOC 2149Z 249DEG 14KT 3664 8225

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:37 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 4, 2:37 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
237 PM EDT FRI JUL 4 2008

.SHORT TERM...(TONIGHT AND SATURDAY)...COLD FRONT TO OUR NORTHWEST
NOT EXPECTED TO MAKE MUCH PROGRESS TOWARD OUR AREA IN THE SHORT
TERM.  HOWEVER...LOOKS LIKE THERE WILL BE ENOUGH MOISTURE AND
INSTABILITY ALONG WITH UPPER LEVEL SHORT WAVE THAT WILL MOVE OVER
AREA TONIGHT INTO SATURDAY TO WARRANT THE LIKELY POPS THAT HAVE BEEN
ADVERTISED.  LOOKS LIKE BEST COVERAGE OF PRECIP MAY BE LATER TONIGHT
INTO SATURDAY...BUT WILL NOT FINESSE THINGS TOO MUCH IN THE DATABASE.
WILL MAKE ONLY MINOR TWEAKS TO MAV TEMPS...WHICH LOOK REASONABLE
OVERALL.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...UPPER TROUGH KEEPS
THINGS SOMEWHAT UNSETTLED THROUGH THE BALANCE OF THE WEEKEND AND
INTO EARLY NEXT WEEK AS TROUGH LINGERS BEFORE FINALLY PULLING OUT
BY LATE MONDAY.  TYPICAL SUMMER WEATHER PATTERN EXPECTED THROUGH
THE BALANCE OF THE LONG TERM PERIOD.  A SERIES OF NORTHERN STREAM
SHORT WAVE TROUGHS...AND ASSOCIATED DYNAMICS...WILL STAY WELL NORTH
OF THE SOUTHERN APPALACHIAN REGION.  THE EUROPEAN MODEL PROJECTS
ONE OF THESE SHORT WAVES WILL PUSH A SURFACE BOUNDARY INTO OUR AREA
BY THURSDAY.  HOWEVER...THIS IS NOT EVIDENT WITH OTHER MEDIUM RANGE
MODELS AND ENSEMBLES.  THUS WILL DISCOUNT FOR NOW AND CONTINUE
SCATTERED MAINLY DIURNAL CONVECTION EACH DAY.  FOR TEMPS...HAD NO
COMPELLING REASON TO DEVIATE FROM MAV/MEX GUIDANCE AND GENERALLY
STAYED CLOSE TO THOSE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  85  67  89  67 /  60  60  20  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  83  65  88  66 /  60  60  20  30  20
OAK RIDGE, TN                       68  83  65  89  66 /  60  60  20  30  20
TRI CITIES AIRPORT, TN              63  80  63  87  62 /  60  60  30  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Jul 4, 4:36 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 AM EDT FRI JUL 4 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
436 AM EDT FRI JUL 4 2008 /336 AM CDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP BY THIS AFTERNOON.
A FEW OF THESE STORMS MAY BECOME STRONG PRODUCING WIND GUSTS TO
40 MPH. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 3:13 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT FRI JUL 4 2008

TNZ017-018-044-046-047-VAZ008-042000-
JOHNSON-NORTHWEST CARTER-SOUTHEAST CARTER-SULLIVAN-WASHINGTON-
313 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CARTER...JOHNSON...SULLIVAN
AND WASHINGTON COUNTIES...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
JOHNSON CITY TO 6 MILES NORTHEAST OF HAMPTON TO 9 MILES NORTHWEST OF
NEWLAND...MOVING NORTHEAST AROUND 25 MPH.

PEA SIZE HAIL...AND WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH
THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:51 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington39 min
Jul 4, 7:27 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.